New York, 2017Damaging Wind in New York, July 31, 2017
July 31, 2017 · NWS ALY · 1 event in 1 county or zone
An isolated thunderstorm developed on Monday, July 31, 2017, and resulted in localized wind damage in Dutchess County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed on Monday, July 31, 2017, and resulted in localized wind damage in Dutchess County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 31, 3:40 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 31, 3:40 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Albany NY
440 PM EDT Mon Jul 31 2017
.SYNOPSIS...
Warm and more humid conditions this week. Isolated showers and
thunderstorms are possible across the local area Tuesday afternoon
with scattered storms expected Wednesday. Showers and thunderstorms
will be more widespread Thursday through Saturday as a slow moving
cold front approaches from the west and eventually crosses the region.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Isolated to scattered convection has been mainly limited to the
northeastern portion of New York and Vermont this afternoon. This
activity will dissipate with loss of heating. Guidance indicates the
convection occurring ahead of the cold front located across the
Saint Lawrence River Valley will diminish as it approaches the local
area.
Less comfortable conditions for sleeping tonight with milder temperatures
and higher dew points. Lows are forecast to drop into the upper 50s
to lower 60s with winds becoming light to calm. Conditions will be
more favorable fog to form especially in valleys near bodies of waters.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The approaching cold front will stall and lift back north as warm
front. It will be very warm/hot with more humidity as we head into
the middle of week. Dew points will rise into the mid and upper 60s
by late in the day Wednesday. With little if any forcing only isolated
convection is expected to develop Tuesday afternoon with scattered
convection Wednesday afternoon. The activity will diminish with loss
of heating.
Highs are expected to be in the 80s with mid and upper 70s across
the higher terrain generally above 1500 feet both Tuesday and
Wednesday. Each night will be muggier as dew points rise. Overall
winds be light 10 mph or less during the day become light and
variable to calm overnight.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
With a departing ridge off the eastern seaboard and an approaching
trough over the upper Midwest, our region will be situated within
broad southwest flow aloft to start the extended period on Thursday.
Temps aloft will continue to be fairly warm with 850 hpa temps
around 16 to 17 degrees C, so valley areas will likely see high
temps reaching the mid to upper 80s under a partly sunny to mostly
cloudy sky.
Although there won't be any large-scale forcing in place, daytime
heating and subtle forcing (such as lake-breeze boundaries) may
develop some scattered showers and thunderstorms during the
afternoon and evening. With 0-6 km bulk shear being rather weak (15
kts or less) , showers/thunderstorms will be short-lived and
probably not too strong, but locally heavy downpours will be
possible due to the slow movement of any shower or thunderstorm.
Any convection should diminish with the loss of daytime heating on
Thursday evening, allowing for mainly dry conditions on Thursday
night. It will remain mild and muggy during the overnight with lows
in the mid to upper 60s for most locations.
On Friday, the upper level shortwave trough will continue to dig
deeper as it travels across the Great Lakes. Although we will still
be well-downstream of the storm's surface cold front, a pre-frontal
trough will be approaching the area during the day. This should
allow the coverage of showers/thunderstorms to be more widespread
than Thursday, especially during the afternoon and evening hours. 0-
6 km bulk shear will increase to 20 to 30 kts, especially across
northwestern areas by late in the day. Depending on how much
instability occurs, there could be some locally strong storms,
although instability may be limited due to cloud cover and passing
showers for some areas. It will continue to be warm and muggy once
again, with many valley areas winding up in the mid 80s.
The upper level trough will continue to move eastward by Friday
night into Saturday and the surface cold front should be moving
through the area on Saturday morning. Some additional showers (and
possibly a thunderstorm) will accompany the frontal passage as well.
Lows on Friday night will fall into the 60s, but highs on Saturday
should be a little cooler due to the clouds/showers and only reach
into the 70s.
Behind the boundary, cooler and less humid weather will be in place
for Sunday. Still totally cannot rule out a stray shower
(especially for northern areas) thanks to the cyclonic flow aloft,
but most areas should be dry with temps in the 70s and dewpoints
only in the 50s.
With a rather fast flow in place aloft, the next system looks to be
approaching from the west for early next week, with another chance
for showers and thunderstorms on Monday. Temps will continue to be
fairly seasonable.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
High pressure will bring general VFR conditions to the region
through the TAF period /18Z Tuesday/. A weak cold front will
approach from the north later this afternoon and settle
southward across the region tonight.
Isolated showers/thunderstorms may precede/accompany this front,
but due to such limited areal coverage, did not mention in
current TAFs.
Some fog is expected Tuesday morning, mainly in the valleys.
Some MVFR/IFR VIS/CIGs possible later tonight especially at
KGFL and KPSF. Any fog/low Cigs should lift between 11Z-
13Z/Mon, with VFR conditions prevailing through 18Z Tuesday.
Winds will be light and variable through the TAF period except
in the vicinity of showers and thunderstorms where some variable
gusts of 20-30kts are possible.
Outlook...
Tuesday Night: No Operational Impact. Patchy FG.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
&&
.FIRE WEATHER...
Warm and more humid conditions this week. Isolated storms are
possible across the local area Tuesday afternoon with scattered
storms expected Wednesday especially during the afternoon into
the evening hours. Showers and thunderstorms will be more
widespread Thursday through Saturday as a slow moving cold front
approaches from the west and eventually crosses the region.
Minimum relative humidity values are forecast to be generally
45 to 55 percent both Tuesday and Wednesday afternoons with
a recovery to 90 to near 100 percent at night, with areas of
dew formation likely.
&&
.HYDROLOGY...
Isolated showers and thunderstorms will dissipate with loss of
heating late in the day. Isolated storms are possible across the
local area Tuesday afternoon with scattered storms expected
Wednesday especially during the afternoon into the evening
hours. Showers and thunderstorms will be more widespread Thursday
through Saturday as a slow moving cold front approaches from
the west and eventually crosses the region.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.CLIMATE...
The high temperature at Albany has not reached 90+ degrees this
month. The high so far today has been 87 degrees. The last time
there were no 90+ degrees days at Albany in July was back in 2009.
Albany has only had 5 day 90+ degrees days this year. Normal is
10 and the most occurred in 1955 with 32 days.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...Frugis
AVIATION...SND
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...IAA
Hazardous weather outlook, Jul 31, 4:20 PM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
520 PM EDT Mon Jul 31 2017
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
520 PM EDT Mon Jul 31 2017
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Scattered thunderstorms are possible Wednesday afternoon into the
evening. Thunderstorms are expected to be more widespread Thursday
through Saturday, especially during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Dutchess
- When
- July 31, 6:30 PM EST
- Where
- Dutchess County, 0.99 mi ENE of Noxon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.653, -73.801
Thunderstorm wind brought down a few six-inch diameter tree branches and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in Florida, July 31, 2017$246,000 · EF0 · 7 events
- Hail in North Dakota, July 31, 2017$20,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 31, 20171.75 in hail · 15 events
- Damaging Wind in Florida, July 31, 2017$15,000 · 1 event
- Hail in Minnesota, July 31, 20172 in hail · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20178 events
- Flash Flooding and Flood in New Mexico, July 31, 2017$500 · 5 events
- Rip Currents in Georgia, July 31, 20172 events
- Damaging Winds in South Dakota, July 31, 201752 kt wind · 2 events
- Damaging Winds in South Dakota, July 31, 201751 kt wind · 2 events
- Damaging Wind in Florida, July 31, 2017$2,000 · 50 kt wind · 1 event
- Hail in Michigan, July 31, 20171 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712568.